Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 33, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 13, 1997, 8:22 PM EDT for Craven County, Pamlico County, North Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 13, 1997, 8:22 PM EDT (00:22 UTC)
- Expired
- May 13, 1997, 9:15 PM EDT
- In force
- 53 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
Counties Craven County, NC, Pamlico County, NC
The radar
The Morehead City radar (KMHX), 40 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.4 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 720 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 140024 RRA SVRMHX NCC049-137-140115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT NC 822 PM EDT TUE MAY 13 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 915 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST CENTRAL NORTH CAROLINA ...SOUTHERN CRAVEN COUNTY...SOUTHERN PAMLICO COUNTY AND THE ADJACENT COASTAL WATERS AT 820 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST SOUTH OF NEW BERN. THE STORM IS MOVING SOUTHEAST AT 25 MILES AN HOUR AND WILL MOVE ALONG THE NEUSE RIVER TOWARD CHERRY POINT AND MINNESOTT BEACH. HAIL BETWEEN DIME AND QUARTER SIZE IS LIKELY WITH THIS STORM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO AVOID DRIVING INTO AREAS WHERE WATER COVERS THE ROAD. RF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:14 PM EDT, 6 hours 8 minutes earlier.
Area forecast discussion, May 13, 2:14 PM EDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 214 PM EDT TUE MAY 13 1997 ZFP: CLEARING THIS EVENING...CLDS LAST TO GO IN THE N & NE ZNS WHERE AN ISOLD SHRA TIL 03Z STILL PSBL. ACTUALLY SOME SUBSTANTIAL CAA OVN & THIS COMBINED W/ CLR SKIES SHUD SEND LOW TEMPS INTO THE LOW/MID 50S XCPT UPR 50S BEACHES. SUNNY WED MORNING...MSTLY SUNNY WED AFTN AS MID/UPR LVL MOISTURE INCRS W/ WAA ALF TAKING HOLD. WED STILL LOOKING LIKE A DECENT DOWNSLOPE DAY W/ A STRONG AFTN RESULTANT SEA BRZ ALG THE SE/CNTRL CSTS. WED & THU AFTN BOTH LOOK VRY BREEZY INLAND & ALG DENSITY BOUNDARIES. CSTL PLAIN E TO EWN/NCA SHUD BE ARND 80 FOR HIGHS W/ MID 70S BEACHES. WED NIGHT/THU PTLY CDY W/ ONLY ISOLD SPRINKLES FM MID DECK CLDS. DO NOT REALLY SEE MUCH CONVINCING FOR ADDITION OF POPS ERN NC THRU FCST PD. CWF: WRKCWF LWRS SCA ON SRN WTRS. WNW FLO OVN W/ PSBL WK SURGE THIS EVENING. FLO BECMG SW WED & INCRNG TO 20 KT LATE AS MIXING OVR LAND THE PREDOMINATE FEATURE. HEADLINER HAS SCA XPCTD WED NIGHT AS SFC PRES GRAD OVR WTRS TIGHTENS & MARINE GDNC POINTS TWD GUSTY WNDS W/ BLDG SEAS S OF CAPE HATTERAS. DISC: LOTS OF JET STREAM ENERGY & CD AIR ALF STIRRING UP A FEW TSRA IN TN/KY THIS AFTN BUT FOR MHX CWA...W FLO AS EVIDENCED ON REGIONAL VWPS KILLING MUCH CHC FOR SHRA AHD OF WK FNT. MHX 88D SHOWING WDLY SCT SHRA ACRS NE NC WHERE LOW LVL CONVERGENCE IS A BIT STRONGER. CD AIR ALF WL GLANCE ERN NC W/ BEST CHC FOR CNVTN ACRS VA THRU THE EVENING HOURS. NEXT FNT APPROACHES LATE THU BUT ONCE AGAIN ATMOS LUKS LESS THAN PRIMED FOR THUNDER W/ W FLO & LACK OF DEEP MOISTURE. .MHX...NONE. RVT
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.